Texas, 2024Cold in Texas, January 13 to 16, 2024
January 13 to 16, 2024 · NWS OUN · 8 events in 8 counties and zones
Behind the passage of a high amplitude/strong upper wave on the 11th, a prolonged cold intrusion, originating across high latitudes, impacted much of the central United States. Wind chill readings as low as -10 to -15 degrees were noted across western-north Texas during the period.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind the passage of a high amplitude/strong upper wave on the 11th, a prolonged cold intrusion, originating across high latitudes, impacted much of the central United States. Wind chill readings as low as -10 to -15 degrees were noted across western-north Texas during the period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 13, 9:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jan 13, 9:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
926 PM CST Sat Jan 13 2024
...New AVIATION...
.UPDATE...
Issued at 845 PM CST Sat Jan 13 2024
Evening temperatures were update a couple degrees to reflect
observations trends of a slower decrease. This doesn't affect
morning minimum temperatures.
&&
.SHORT TERM...
(This evening through Sunday)
Issued at 258 PM CST Sat Jan 13 2024
Through Daybreak Sunday: Dangerous cold will continue across the
region. An arctic front continues to push southward into north
Texas early this afternoon. Temperatures, only warming into the
low to mid-10s across the northern half of Oklahoma, will
continue falling in areas (southern Oklahoma) just behind the
frontal passage through this evening. Overnight, the coldest
temperatures since late December 2022 are forecast, with single
digit to below zero (air) temperatures across the region. Though
north winds are expected to decrease in intensity overnight,
bitterly cold/dangerous wind chills, in the 0 to -20 degree range
will occur, and prolonged outdoor exposure is highly discouraged
after sunset this evening.
Sunday: Continued dangerous cold and potential for travel impacts
due to snowfall accumulation (north-central/northeast Oklahoma)
remain forecast. An elongated/low-amplitude upper wave remains on
track to quickly advance across portions of the Plains during the
day on Sunday. Increasing synoptic-scale ascent will set the stage
for precipitation/snow chances beginning in the mid-morning and
continuing into the evening, especially in areas along and north
of Interstate 40. For now, the highest chance for accumulating
snow (>1 inch) extends along and north/east of a Cherokee-OKC
Metro-Holdenville line. Locally higher amounts (> 2 inches) are
possible into northeast and east-central Oklahoma. The period of
highest rates/greatest impact extends from ~11 AM to 6 PM on
Sunday.
A primary continued uncertainty regarding snow amounts is the
magnitude of the low-level dry layer currently progged in model
guidance. At this update, expectation is for an initial period of
sublimation before sufficient saturation occurs for snow to be
realized at the surface. This transition to surface
realization/impact is expected to occur the quickest/earliest with
northward extent across the forecast area. A Winter Weather
Advisory has been posted (9 AM Sunday morning through midnight
Monday morning) in areas where accumulations may yield (at least
transient) travel impact.
While some of us will see snow on Sunday, all of us will continue to
feel the brunt of a dangerous cold blast impacting much of the
central U.S. Ambient (single digits north to upper-teens south)
and wind chill temperatures (5 to -10 degrees) will require
precautionary measures should you need to venture outside. Wind
Chill Warning and Advisory areas remain in place on Sunday.
Ungar
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 258 PM CST Sat Jan 13 2024
Sunday Night-Monday: Chances for an additional bout of frozen
precipitation (light snow/north and sleet/south) appear to be
increasing intermittently during the period. Guidance highlights
the potential for a secondary upper vorticity maxima to slide
across the area from very late Sunday evening into Monday morning,
bringing about a low-medium chance (10-30%) of light snow across
northern/central Oklahoma on Monday morning. For now, additional
accumulations (on top of those from the Sunday daytime system)
look light and travel impacts should remain minor to nil.
Across southern Oklahoma/north Texas, a zone of 925-850 mb
frontogenesis/ascent looks to yield some concern for light frozen
precipitation here into Monday morning. Forecasted vertical
temperature profiles highlight potential for a mix of sleet-snow
(owing to elevated warm nose) where precipitation is realized at
the surface. For now, accumulations and travel impacts look to
remain localized/lower-end.
Dangerous cold will continue through the period, with the coldest
wind chill readings (as low as -20 to -25 north) expected on Monday
and Tuesday mornings. Record cold highs and lows are also
expected Monday morning/afternoon and Tuesday morning for many
sites across the area.
Tuesday-Middle of Next Week: Some moderation in temperatures into
the midweek with low chances for another period of arctic
cold/frozen precipitation by the late week. Ensemble guidance
highlights potential for a short period of dry weather as upper
ridging slides into the Central Plains on Wednesday. The return of
veering/southwesterly surface flow will help yield a "warming"
trend in temperatures, from 20s to low-30s on Tuesday into the
40s/50s by Wednesday. The grand ensemble mean highlights some
potential for another blast of arctic air across the central U.S.
(with perhaps some light frozen precipitation) by the end of next
week.
Ungar
&&
.AVIATION...
(00Z TAFS)
Issued at 846 PM CST Sat Jan 13 2024
North winds will continue through the daytime Sunday with moderate
gusts. IFR ceilings are expected to move into PNC and SWO tomorrow
morning with light snow in the afternoon. Snow will end during the
evening in northern Oklahoma with conditions possibly lifting to
MVFR there.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 0 9 2 15 / 0 30 20 0
Hobart OK 2 13 3 18 / 0 10 10 0
Wichita Falls TX 6 19 10 22 / 0 10 10 10
Gage OK -4 9 -3 14 / 0 20 10 0
Ponca City OK -2 6 0 13 / 0 80 20 10
Durant OK 5 19 9 21 / 0 20 40 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Tuesday for OKZ004>032-034-035-
038>043-046>048.
Winter Weather Advisory from 9 AM Sunday to midnight CST Sunday
night for OKZ006>008-011>013-018>020-024>026-029>032.
Wind Chill Advisory until noon CST Tuesday for OKZ033-036-037-
044-045-050>052.
TX...Wind Chill Advisory until noon CST Tuesday for TXZ083>090.
&&
SHORT TERM...34
LONG TERM....34
AVIATION...09Hazardous weather outlook, Jan 13, 3:05 PM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
305 PM CST Sat Jan 13 2024
OKZ004>048-050>052-TXZ083>090-142115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
305 PM CST Sat Jan 13 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Wind Chill...
Much colder air and gusty north winds will continue to create
dangerous wind chill values (as low as -10 degrees) through this
evening across northern, central into parts of southern Oklahoma.
Winds chill values will again drop to dangerous values (as low as
-20 degrees) overnight tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
.Wind Chill...
An extended period of extreme cold will continue Sunday through
at least Tuesday. Most nights during this time frame will see
overnight lows in the single digits (or colder) and wind chill
values well below zero. Wind Chill Warnings and Advisories are in
effect for through Tuesday morning. The lowest wind chills, 5 to
25 degrees below zero, are expected during the evening, overnight,
and morning hours.
.Snow...
Accumulating snowfall is expected on Sunday and Monday across
northern, central, and southeast Oklahoma. The highest amounts are
currently expected across north-central Oklahoma where amounts of
2 to 3 inches appear possible. Check back for updates.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Cold/Wind Chill, Archer
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Archer forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Baylor
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Baylor forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Clay
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Foard
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Foard forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Hardeman
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Hardeman forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Knox
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
Cold/Wind Chill, Wichita
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wilbarger
- When
- January 13, 10:00 PM CST to January 16, 9:00 AM CST
- Where
- Wilbarger forecast zone
- Reported by
- ASOS
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Coastal Flood in Maine, January 13, 2024$76 million · 8 events
- Extreme Cold in Illinois, January 13 to 16, 20241 death · 29 events
- Flash Flood and Coastal Flood in New Hampshire, January 13, 2024$30 million · 2 events
- Cold in Nebraska, January 13 to 16, 20241 death · 3 events
- Flash Flooding in American Samoa, January 13 to 15, 2024$192,000 · 5 events
- Extreme Cold in Iowa, January 13 to 16, 202451 events
- Extreme Cold and Winter Weather in Minnesota, January 13 to 14, 202440 events
- Extreme Cold and Winter Weather in Missouri, January 13 to 14, 202433 events
- Cold in Missouri, January 13 to 16, 202424 events
- High Wind and Strong Wind in Vermont, January 13, 202450 kt wind · 14 events
- Coastal Flood in New Jersey, January 13, 202414 events
- Coastal Flood in New York, January 13, 202414 events